NursGuru

    Nursing Fundamentals Proctored Exam

    Tutor Mode

    0m 00s
    Question: 1 of 32Nursing Fundamentals Proctored Exam
    A 14-year-old female student is brought to the clinic by her mother, who says the client has been using laxatives to lose weight. The client complains of feeling tired and weak and is probably experiencing what electrolyte imbalance?
    Explanation
    Choice A reason: Hypocalcemia, or low blood calcium, results from impaired parathyroid function or vitamin D deficiency, causing muscle cramps and tetany. Laxative abuse primarily causes potassium loss through diarrhea, not calcium. Calcium homeostasis is tightly regulated, and laxative-induced diarrhea does not significantly deplete calcium, making this an unlikely cause of the client’s symptoms. Choice B reason: Hyperkalemia, elevated blood potassium, occurs in conditions like renal failure or excessive potassium intake. Laxative abuse leads to potassium loss via frequent bowel movements, causing hypokalemia, not hyperkalemia. High potassium can cause cardiac arrhythmias, but the client’s fatigue and weakness align more closely with low potassium levels. Choice C reason: Hypokalemia, low blood potassium, is a common consequence of laxative abuse due to excessive fecal potassium excretion. Potassium is essential for muscle and nerve function, and its depletion causes fatigue, weakness, and potential arrhythmias. The client’s symptoms of tiredness and weakness strongly indicate hypokalemia as the primary electrolyte imbalance. Choice D reason: Hypernatremia, high blood sodium, results from dehydration or excessive sodium intake. While laxative abuse can cause dehydration, the primary electrolyte loss is potassium, not sodium retention. Hypernatremia may cause neurological symptoms like confusion, but the client’s fatigue and weakness are more characteristic of hypokalemia than hypernatremia.
    Submit to Reveal Answer